Texas, 2011

Drought in Texas, December 1 to 31, 2011

December 1 to 31, 2011 · NWS CRP · 15 events in 15 counties and zones

An active weather pattern dominated the month of December as an energetic southern jet stream remained across South Texas. About half of the days in the month of December recorded precipitation across parts of the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An active weather pattern dominated the month of December as an energetic southern jet stream remained across South Texas. About half of the days in the month of December recorded precipitation across parts of the region. The highest rainfall occurred over the Brush Country with lesser amounts toward the coast. Rainfall amounts ranged from 2 to 4 inches over the Brush Country, 1 to 2 inches over the Victoria Crossroads, and around 1 inch over the southern Coastal Bend.

The exceptional drought continued over most of South Texas through the month of December with a slight improvement over the Brush Country. Drought status went to extreme over the Brush Country counties of Webb, LaSalle, McMullen, and Duval. The month was characterized by below normal rainfall over the Coastal Bend to above normal rainfall over the Brush Country. Monthly rainfall deficits were from a half to one and one half inches across the coastal plains while a 1 to 2 inch surplus occurred over the Brush Country.

Soil moisture improved slightly across South Texas during the month but not significantly enough for farmers to plant winter crops. Ranchers continued to reduce herds.

The drought has also impacted the bays and estuaries as salinity levels continued to remain high. Due to the high salinity, many oyster beds along the Texas Gulf Coast have been closed impacting many businesses. Low to moderate concentrations of red tide continued to affect areas along the coast.

For the year of 2011, it was one of the driest on record. Yearly rainfall totals at Corpus Christi and Victoria placed as the second driest on record, since 1888 and 1898 respectively. It was the driest on record at Laredo with records dating back to 1900. Yearly rainfall deficits ranged from 10 to 15 inches over the Brush Country, 18 to 23 inches over the Coastal Bend, and 25 to 30 inches over the Mid-Coast region.

Monetary losses from diminished crops and fading grazing pastures due to the drought in 2011 was estimated to be around 135 million dollars across South Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 30, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 30, 11:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1155 PM CST WED NOV 30 2011

.DISCUSSION...PLEASE SEE UPDATED 06Z AVIATION DISCUSSION.

&&

.AVIATION...INCREASING LOW LEVEL MOISTURE WILL INTRODUCE CLOUDS TO
THE TAF PERIOD BEGINNING AROUND 11Z. WILL EXPECT THE SHALLOW
RETURN MOISTURE TO LEAD TO PREDOMINANTLY VFR SKIES...WITH BRIEF
INTERMITTENT MVFR CONDITIONS AROUND DAYBREAK. WITH THE DEVELOPMENT
OF A 25-30KT SOUTH- SOUTHEASTERLY LOW LEVEL JET (MAINLY POSITIONED
ACROSS THE WESTERN 3 TAF SITES)...EXPECT MAINLY A STRATUS
EVENT...INHIBITING PATCHY FOG DEVELOPMENT. DID MENTION IN LLWS FOR
ALI WHERE SURFACE WINDS MAY DECOUPLE ENOUGH. HOWEVER...FOR LRD AND
CRP...WILL EXPECT WINDS TO REMAIN SLIGHTLY ELEVATED THROUGH THE
NIGHT. CEILINGS WILL LIFT TO VFR AND WINDS WILL INCREASE BY MID
MORNING AS MIXING FROM ALOFT OCCURS. WILL EXPECT CLOUD COVER TO
INCREASE DURING THE EARLY EVENING HOURS GRADUALLY BECOMING MVFR
LATE THURSDAY AS ONGOING SOUTHEAST WINDS BRING MORE GULF MOISTURE
TO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 841 PM CST WED NOV 30 2011/

DISCUSSION...MADE A FEW ADJUSTMENTS TO FOLLOW ALONG WITH CURRENT
TRENDS. OVERALL...OVERNIGHT TEMPERATURES SHOULD BE WARMER THAN THE
PREVIOUS DAYS WITH ONSHORE FLOW EXPECTED TO CONTINUE THROUGH THE
OVERNIGHT. HOWEVER...WILL CONTINUE TO SEE LOWS TO BE IN THE 40S
ACROSS MOST OF THE INLAND AREAS TO THE MID 50S ALONG THE IMMEDIATE
COAST DUE TO THE DRY AIRMASS ALOFT AND A VERY SHALLOW MOIST
SURFACE LAYER. NOT EXPECTING MUCH IN THE WAY WITH FOG IN THE
MORNING AS MOISTURE RETURN WILL BE SLOW AND ELEVATED WINDS AT THE
SURFACE AND ALOFT WILL AIDE IN INHIBITING DEVELOPMENT.

PREV DISCUSSION... /ISSUED 603 PM CST WED NOV 30 2011/

DISCUSSION...SEE 00Z AVIATION DISCUSSION.

AVIATION...ACTUALLY HAVE SOME CIGS TO CONSIDER THIS ISSUANCE...AS
MOISTURE IS PROGGED TO RETURN TONIGHT AND THAT COULD RESULT IN
SOME CIGS AT OR BELOW VFR TOWARD SUNRISE. BOUNDARY LAYER WINDS
KICK UP OVERNIGHT AND THAT WILL BRING THE MOISTURE BACK. APPEARS
RH VALUES (DUE TO COOLING OF BOUNDARY LAYER) BY MORNING COULD BE
ENOUGH TO BRING SOME MVFR CONDITIONS AT KALI AND KLRD...SO WENT
MVFR CIGS AT KALI AND A TEMPO AT KLRD...BOTH AROUND 11Z (TOO MUCH
WIND IN BOUNDARY LAYER FOR FOG). MOISTURE WILL COME IN LATER AT
KCRP AND KVCT...MAINLY FROM THE MID LEVELS TOUGH WITH CIGS MOST
LIKELY AT KVCT AFTER SUNRISE DUE TO STRONG SOUTHERLY FLOW. ALSO
PUT THEM IN KCRP TOO...BUT THINK CIGS WILL BE SHORTER-LIVED AND BY
MID AFTERNOON SHOULD BE SCT050. WIND-WISE...EXPECTING ESE/SE WINDS
LESS THAN 10 KNOTS TONIGHT BECOMING SSE GREATER THAN 11 KNOTS BY
LATE MORNING AND GETTING GUSTY BY OR SHORTLY AFTER THE AFTERNOON.

PREV DISCUSSION... /ISSUED 244 PM CST WED NOV 30 2011/

SHORT TERM...LIGHT EASTERLY ONSHORE FLOW HAS DEVELOPED THIS
AFTERNOON AND WINDS SHOULD TURN MORE SOUTHEASTERLY TONIGHT.
VISIBLE SATELLITE SHOWS CLEAR SKIES OVER THE REGION...AN
INDICATION OF A VERY DRY ATMOSPHERE. WITH THIS IN MIND...LOW LEVEL
MOISTURE RETURN IS EXPECTED TO BE MODEST OVERNIGHT...SO HAVE
LEFT OUT THE MENTION OF FOG. TEMPS SHOULD BE QUITE A BIT WARMER
TONIGHT THAN PREVIOUS NIGHTS WITH THE LIGHT SOUTHEAST FLOW AND
HIGHER DEWPOINTS. MOVE VIGOROUS LOW LEVEL MOISTURE RETURN SHOULD
BEGIN BY THURSDAY NIGHT WITH MUCH WARMER OVERNIGHT LOWS. A FEW
SPRINKLES ARE POSSIBLE BY FRIDAY MORNING FOR THE COASTAL BEND DUE
TO WEAK ISENTROPIC LIFT...BUT DECIDED TO GO WITH SILENT 10 POPS
FOR NOW.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...CONCUR WITH THE GFS
DETERMINISTIC AS IT PROGS A FRONTAL BOUNDARY TO STALL OVR SRN TX YET
NORTH OF THE CWA. ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS
AT 295-300K SUFFICIENT FOR AT LEAST LIGHT STRATIFORM RAINFALL BY
FRIDAY AFTN. WILL FCST LIGHT RAIN SHOWERS BEGINNING FRIDAY AFTN WITH
HIGHEST POPS NORTH GIVEN THE PROXIMITY OF THE FOREGOING BOUNDARY.
SATURDAY...IN RESPONSE TO A DISTURBANCE MOVG ACRS THE NRN CONUS
(GFS/ECMWF)...AN ARCTIC FRONT WILL BEGIN THE SOUTHWARD TREK TOWARD
TX. INCREASING DYNAMICS (MAINLY THE 200MB JET STREAK FROM THE
GFS/ECMWF) ASSOCIATED WITH AN UPPER DISTURBANCE TO THE WEST/
ISENTROPIC LIFT SUGGEST A GREATER CHANCE FOR RAINFALL OVR THE
CWA/MSA SATURDAY. THE GFS/ECMWF PROG THE FOREGOING ARCTIC FRONT TO
ENTER THE CWA SUNDAY. ANTICIPATE THAT UPPER DYNAMICS (UPPER
DISTURBANCE STILL TO THE WEST)/INCREASING MSTR/APPROACHING FRONT
WILL RESULT IN AT LEAST SCT SHOWERS OVER THE CWA/MSA SUNDAY. COLDER
AFTER FROPA LATE SUNDAY...YET MUCH COLDER LATE MONDAY/TUESDAY AS
COLDER AIR ENTERS THE CWA/MSA AS THE FOREGOING UPPER DISTURBANCE
MOVES EAST. THE GFS PROGS ISENTROPIC LIFT...AND THUS MAINLY
STRATIFORM PCPN...TO END FROM WEST TO EAST MONDAY AFTN. FREEZING
TEMPS ANTICIPATED FOR MONDAY NIGHT/EARLY TUESDAY YET NO PCPN BY
THEN. COOL AND DRY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    50  78  65  78  67  /   0  10  10  20  20
VICTORIA          43  74  60  71  64  /   0  10  10  30  20
LAREDO            50  81  61  78  66  /   0  10  10  20  20
ALICE             47  79  62  79  65  /   0  10  10  20  20
ROCKPORT          55  73  66  72  67  /   0  10  10  20  20
COTULLA           43  77  60  76  65  /   0  10  10  30  30
KINGSVILLE        49  79  63  79  65  /   0  10  10  20  20
NAVY CORPUS       58  73  67  76  68  /   0  10  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, Nov 30, 5:02 AM CST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
502 AM CST WED NOV 30 2011

TXZ229>234-239>247-011115-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
502 AM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASE IN MOISTURE AND LIFT FROM FRIDAY THROUGH THE WEEKEND
WILL RESULT IN SCATTERED RAIN SHOWERS ACROSS SOUTH TEXAS.  RAIN
SHOWERS WILL BE MORE WIDESPREAD ACROSS ON SUNDAY AFTERNOON
THROUGH MONDAY MORNING ASSOCIATED A COLD FRONT PASSAGE.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
502 AM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE GULF WATERS
FRIDAY AND SATURDAY WITH MODERATE TO STRONG SOUTHEAST WINDS.  A COLD
FRONT WILL MOVE ACROSS THE COASTAL WATERS SUNDAY NIGHT.  NORTHERLY
WINDS 20 TO 25 KNOTS ON MONDAY WILL LIKELY RESULT IN SMALL CRAFT
ADVISORY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/ZF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Other Federal Agency
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, Bee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Calhoun

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought, Duval

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Goliad

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, La Salle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Refugio

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, San Patricio

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Victoria

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Webb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353845, 353846, 353847, 353848, 353849, 353850, 353851, 353852, 353853, 353854, 353855, 353856, 353857, 353858, 353859.